Alert archive / Iowa / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 28, NWS Des Moines, IA

May 1, 20184 counties in Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at May 1, 2018, 8:17 PM CDT for 4 counties in Iowa. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 1, 2018, 8:17 PM CDT (01:17 UTC)
Expired
May 1, 2018, 9:00 PM CDT
In force
43 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Boone County, IA, Dallas County, IA, Greene County, IA, Guthrie County, IA

The radar

The Des Moines radar (KDMX), 56 km from the middle of the area, began a volume at 01:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 1, 8:41 PM CDTTSTM WND GST 45Bayard, IAWIND EST 45-50 MPH WITH PEA SIZED HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 1, 5:47 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 1.3 hours before the alert went out and 323 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2018-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 38 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2018-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
38 J/kg
Mixed-layer CIN
-182 J/kg
Mixed-layer LCL
2336 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
174 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

869 
WUUS53 KDMX 020117
SVRDMX
IAC015-049-073-077-020200-
/O.NEW.KDMX.SV.W.0028.180502T0117Z-180502T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
817 PM CDT TUE MAY 1 2018

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Southeastern Greene County in west central Iowa...
  Northern Guthrie County in west central Iowa...
  Southwestern Boone County in central Iowa...
  Northern Dallas County in central Iowa...

* Until 900 PM CDT.

* At 816 PM CDT, a severe thunderstorm was located near Guthrie
  Center, moving northeast at 60 mph.

  HAZARD...60 mph wind gusts and nickel size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Perry, Guthrie Center, Ogden, Panora, Woodward, Lake Panorama,
  Grand Junction, Bayard, Minburn, Bagley, Rippey, Yale, Jamaica,
  Dawson, Bouton, Beaver, Berkley, Perry Municipal Airport, Lakin
  Slough Game Management Area and Springbrook State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4161 9468 4182 9472 4212 9402 4180 9385
TIME...MOT...LOC 0116Z 247DEG 53KT 4173 9461 

HAIL...0.88IN
WIND...60MPH
 
$$

Donavon
2 follow-up statements
727 
WWUS53 KDMX 020135
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
835 PM CDT TUE MAY 1 2018

IAC015-049-073-077-020200-
/O.CON.KDMX.SV.W.0028.000000T0000Z-180502T0200Z/
Greene IA-Guthrie IA-Boone IA-Dallas IA-
835 PM CDT TUE MAY 1 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR SOUTHEASTERN GREENE...NORTHEASTERN GUTHRIE...SOUTHWESTERN BOONE
AND NORTHERN DALLAS COUNTIES...

At 834 PM CDT, a severe thunderstorm was located 7 miles northeast of
Lake Panorama, or 12 miles northeast of Guthrie Center, moving
northeast at 50 mph.

HAZARD...60 mph wind gusts and nickel size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Perry, Ogden, Woodward, Lake Panorama, Grand Junction, Bagley,
Rippey, Yale, Jamaica, Dawson, Bouton, Beaver, Berkley, Perry
Municipal Airport, Lakin Slough Game Management Area and Springbrook
State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4169 9451 4190 9453 4212 9402 4180 9385
TIME...MOT...LOC 0134Z 241DEG 45KT 4183 9437 

HAIL...0.88IN
WIND...60MPH
 
$$

Donavon
090 
WWUS53 KDMX 020145
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
845 PM CDT TUE MAY 1 2018

IAC015-049-073-077-020200-
/O.CON.KDMX.SV.W.0028.000000T0000Z-180502T0200Z/
Greene IA-Guthrie IA-Boone IA-Dallas IA-
845 PM CDT TUE MAY 1 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR SOUTHEASTERN GREENE...NORTHEASTERN GUTHRIE...SOUTHWESTERN BOONE
AND NORTHERN DALLAS COUNTIES...

At 844 PM CDT, a severe thunderstorm was located near Perry, moving
northeast at 60 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Perry, Ogden, Woodward, Grand Junction, Rippey, Jamaica, Dawson,
Bouton, Beaver, Berkley, Perry Municipal Airport and Lakin Slough
Game Management Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4178 9437 4196 9439 4212 9402 4180 9385
TIME...MOT...LOC 0144Z 247DEG 53KT 4189 9417 

HAIL...0.75IN
WIND...60MPH
 
$$

Curtis

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 6:30 PM CDT, 1 hour 47 minutes earlier.

Area forecast discussion, May 1, 6:30 PM CDT, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
630 PM CDT Tue May 1 2018

.SHORT TERM.../Tonight through Wednesday/
Issued at 327 PM CDT Tue May 1 2018

The primary concern will obviously be convective trends through
tomorrow. Water vapor imagery shows a jet segment through the
Rockies with weak lift on the nose of the jet spreading through the
MO Valley. The stronger 0-500m moisture convergence appears to be
across southeast NE at the moment, which is also coincident with
uncapped 2500 j/kg MLCAPEs. The latest satellite imagery and radar
mosaic suggest initiation is already starting just north of Omaha,
giving at least some credence to HRRR/ESRL HRRR solutions which
would bring an MCS into central IA 00-03z or earlier. Another
question will be whether later development over KS will reach Iowa
and to what degree. The latest convection allowing model /CAM/
consensus seems to suggest later initiation south and west with the
strength of the low level jet and Corfidi vector response pulling
convection later tonight more into MO than IA. At the moment, hail
and wind would seem to be our primary threats based on DCAPE and
Hail Cape with low level kinematic parameters on the low end. More
of a QLCS tornado concern may develop later this evening with the
low level jet as 0-1km and 0-3km shear increases. Although some
storms may produce locally heavy rain and amounts greater than an
inch, antecedent soil conditions as well as the magnitude of the
mean wind and Corfidi vectors should keep storms fairly progressive
and heavy rain and flash flood threat reduced somewhat. Temperatures
in the warm sector south of the front will remain rather mild with
the potential for lows approaching or exceeding record high mins.

Any convection should reflect typical convective diurnal minimums
into tomorrow with the attention on where the boundary will re-
develop into peak heating. Some CAMs push a mesoscale boundary well
into MO early tomorrow, but regardless there is generate agreement
lift the warm front back into the heart of Iowa during peak heating
as short waves and lift eject out of what is currently the Baja
trough. Thus have fairly high confidence in another round of
convection later tomorrow afternoon driven by increased synoptic
forcing and would not be surprised to see the SPC outlook probs
lifted farther north with time.  Forcing, MLCAPEs and deep shear
should all be higher than are presently in place.

.LONG TERM.../Wednesday night through Tuesday/
Issued at 327 PM CDT Tue May 1 2018

Bottom Line up Front...
Severe weather and heavy rainfall potential continue to remain
hazardous threats for Wednesday night through Thursday night this
week.

Synoptics...
Not much change in overall synoptic-scale pattern for Wednesday
through Thursday, followed by the new pattern beginning to set up
into this weekend...a pattern which might be in place for at least
the first half of May. Longwave trough to be over the Four
Corners region by 00z Thu, propagating to NW Iowa by 00z Fri and
the Great Lakes Region shortly thereafter. The thermal ridge
builds over the intermountain west this weekend, extending well
into Canada and towards the Arctic Circle by Sunday.

Wednesday Night...
We are starting to see model agreement on multiple impulses
ejecting off this low, with the first one propagate northeastward
through Iowa between 00z Thu and 06z Thu. The structure of this
impulse should be reflected down to the surface, as it is well
phased with a 50kt LLJ that will serve to transport a surge of
moisture into central to southern Iowa. Meanwhile, the boundary
described in the short-term AFD above should very slowly drift
south, more or less remaining in place Wednesday night.
Kinematic/isentropic ascent processes well-phased and in play,
0-6km mixing ratios are a widespread 6 g/kg along and south of the
boundary, with a pocked of 8.0 g/kg over SW IA... SFC omega even
makes it above 1 microbar, paired with warm-cloud depths well
over 3500m. Models show a pocket of PWATs nearing 1.75 inches
racing across Iowa from the 00z to 06z Thu time-frame, and given
all of the above, rainfall efficiency should be very high. At
this time, it appears reasonable for 1.5 to 2 inches of rain to
fall somewhere over southern/SW IA during a 6 hour time period
from 00z Thu to 06z Thu. Convective instability should be waning
with the loss of daytime heating, so processes related to this
impulse shouldn't directly lead to an increase of severity to
ongoing storms, per se.

Thursday Afternoon Through Friday Morning...
The location of the boundary will be the key determiner of where
svr wx will be. Medium-range models still having some issues with
its location... issues which will generally not be resolved until
Wednesday's convection plays out. The GFS is furthest north with
the boundary location, the ECMWF furthest south, and other models
somewhere in between. As longwave trough/closed low mentioned
above, an accompanying sfc reflection low will be pushing eastward
through Iowa. For the past two days, indicators have been there
may be one last moisture surge in the warm sector and a similar,
though slightly weaker setup than the Wednesday night system. A
pocket of PWATs of 1.5 inches may be advected into southern
Iowa... though southern to southeastern Iowa is more favored.

Overall, severe weather still possible, with large hail the main
threat and a tornado or two/damaging winds secondary threats.
Thursday's severe weather potential certainly less than Wednesday's,
and may be focused more in the afternoon versus the evening. Heavy
rain/flooding potential may be most important hazard to key on by
Thursday afternoon... depending on how much rain has already fallen
over a given location. Worth mentioning that southern Iowa can
handle more rain relative to the rest of the state given their
ongoing drought conditions, but at some point local streams and
flood-prone areas may begin to experience adverse impacts.

Friday and beyond...
Dry air entrainment and large-scale subsidence will rapidly clear
skies Friday across Iowa. As mentioned above, the thermal ridge
quickly builds over the intermountain west, so there will
effectively be nil CAA into this weekend. So, have been nudging
temps upward closer to persistence through early next week. Within
the western/northwestern flow, there will likely be impulses
ejecting through the upper Midwest, bringing brief warm-ups and
slight precip chances. In all, Friday and beyond looks to be
fairly dry and warm. This pattern may hold through the middle of
the month and into the end of May... effectively making May a dry
month with June-like temperatures.

&&

.AVIATION.../For the 00Z TAFS through 00Z Wednesday evening/
Issued at 630 PM CDT Tue May 1 2018

Main concern will be convection/wind overnight followed by lower
cigs once front drops south. Timing of convection somewhat
uncertain with more scattered activity north sites KMCW/KALO and
coverage filling in from KFOD southeast to KDSM/KOTM from 02z
through 09z. Another area of much weaker convection/showers may
flare northeast out of Missouri between 11z and 16z...and will
address that in next package. Expect occasional updates through
evening with stronger convection arriving from the west. /rev

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Small
LONG TERM...Kotenberg
AVIATION...REV
Hazardous weather outlook, May 1, 4:40 PM CDT, 3 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
440 PM CDT Tue May 1 2018

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-021100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
440 PM CDT Tue May 1 2018

This Hazardous Weather Outlook is for much of central Iowa.

.DAY ONE...Tonight

A few periods of thunderstorms are expected tonight. Some may be
severe with large hail and damaging wind. Locally heavy rains are
possible as well.

Minor river flooding also continues along the upper reaches of the
Des Moines River basin. Flood Warnings remain in effect for these
areas. Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a Slight to Enhanced Risk of severe weather Wednesday.
especially during the afternoon and evening hours. Large hail,
damaging wind and isolated tornadoes are possible, especially over
central and southern Iowa. A Slight Risk continues into Thursday
for similar areas as well. These same locations may also see
locally heavy rain and a Slight Risk of excessive rainfall over
the next few days.

Additional thunderstorm chances return to the forecast around
Sunday. Severe weather is not anticipated at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters will likely be needed from time to time through Thursday,
especially from the late afternoon into the evening hours.

Small

In the hours before

Local storm report, May 1, 6:55 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
655 PM CDT TUE MAY 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0648 PM     HAIL             BODE                    42.87N 94.29W
05/01/2018  E1.50 INCH       HUMBOLDT           IA   EMERGENCY MNGR

&&

FAB
Local storm report, May 1, 7:01 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
701 PM CDT TUE MAY 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             MANLY                   43.29N 93.20W
05/01/2018  E0.25 INCH       WORTH              IA   EMERGENCY MNGR

&&
Special weather statement, May 1, 7:13 PM CDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Des Moines IA
713 PM CDT Tue May 1 2018

IAZ023-033-034-044>046-057-058-070-071-020400-
Pocahontas-Sac-Calhoun-Crawford-Carroll-Greene-Audubon-Guthrie-
Cass-Adair-
Including the cities of Pocahontas, Laurens, Rolfe, Fonda,
Gilmore City, Sac City, Lake View, Odebolt, Wall Lake, Schaller,
Early, Rockwell City, Manson, Lake City, Pomeroy, Denison,
Carroll, Jefferson, Audubon, Exira, Guthrie Center, Panora,
Bayard, Casey, Atlantic, Greenfield, Stuart, Adair,
and Fontanelle
713 PM CDT Tue May 1 2018

...Thunderstorms With Locally Heavy Rainfall This Evening...

An area of thunderstorms in far western Iowa will continue
tracking to the east northeast over the next 3 to 4 hours this
evening. Some of the storms are capable of producing between 1 and
2 inch rainfalls or more...in an hours time. The heavy rain may
lead to localized ponding of water in fields and in low lying
areas. Urban areas may see some minor street flooding as the the
storms roll across the region.

A Severe Thunderstorm Watch remains in effect for the area through
2 am Wednesday morning. Severe weather remains possible with some
of these storms as well.

REV
Local storm report, May 1, 7:35 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
735 PM CDT TUE MAY 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     HAIL             NW WEST DES MOINES      41.60N 93.83W
05/01/2018  E0.25 INCH       DALLAS             IA   NWS EMPLOYEE

&&
Local storm report, May 1, 7:39 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
739 PM CDT TUE MAY 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0738 PM     HAIL             5 ESE CHARTER OAK       42.04N 95.51W
05/01/2018  E0.50 INCH       CRAWFORD           IA   TRAINED SPOTTER

            3/4 INCH OF RAIN IN 40 MIN, 40 MPH WINDS.

&&
Local storm report, May 1, 7:52 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
752 PM CDT TUE MAY 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0644 PM     HAIL             BODE                    42.87N 94.29W
05/01/2018  E1.50 INCH       HUMBOLDT           IA   EMERGENCY MNGR

            DELAYED REPORT - SMALL 1/2 IN TWIGS BROKEN
            OFF AND ROOF DAMAGE FROM HAIL THIS EVENING.

&&

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 7:47 PM CDTSevere Thunderstorm WarningDMXAudubon, Cass, Guthrie43 min
May 1, 9:41 PM CDTSpecial Weather StatementDMXButler, Grundy, Hardin, Marshall, Tama49 min
May 1, 10:44 PM CDTSpecial Weather StatementDMXMarshall, Tama31 min
May 2, 2:53 PM CDTSevere Thunderstorm WarningDMXCalhoun, Humboldt, Pocahontas, Webster41 min
May 2, 3:40 PM CDTSpecial Weather StatementDMXButler, Cerro Gordo, Franklin, Wright65 min
May 2, 4:31 PM CDTSpecial Weather StatementDMXBremer, Butler44 min
May 2, 5:32 PM CDTSevere Thunderstorm WarningDMXAdams, Taylor43 min
May 2, 6:15 PM CDTSevere Thunderstorm WarningDMXRinggold, Taylor, Union45 min
May 2, 6:24 PM CDTSevere Thunderstorm WarningDMXClarke, Union51 min
May 2, 6:28 PM CDTTornado WarningDMXRinggold17 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.